Medical device incidents and drug reactions: What to know

Medical devices and medications help to treat or prevent illness and disease. They also help to relieve symptoms and manage health conditions. However, sometimes they can cause problems.

Problems include a medical device incident or an adverse drug reaction, which can occur if your body responds badly. Allergies are another type of reaction. Symptoms may be mild, such as a rash, or severe, such as anaphylaxis. You should know what to do if you think that you or someone you take care of is having such a problem.

Anyone can experience a negative side effect from a medical device or medication. However, adverse drug reactions are more common in people who take more than three medications each day, since one medication might cause a reaction if it’s taken with another.

The best way to reduce your chance of having a medical device incident or adverse drug reaction is to use your device and take all medications according to the instructions. Tell your healthcare provider about all the medications you take, both short- and long-term. Don’t forget to mention over-the-counter medications, vitamins, and supplements, as these can cause drug reactions as well.

You may want to use only one drugstore or pharmacy, which allows the pharmacists to get to know you and the medications you take. Pharmacists are trained to look at medications and know how they interact and if they could cause an adverse drug reaction.

Some foods can interact with medications, causing an adverse reaction. For example, grapefruit and its juice may affect how drugs work. Alcohol and caffeine can cause reactions as well. Every time your healthcare provider prescribes a new drug, ask about all the possible interactions.

It may be hard to know if a symptom is related to your device or medication. Tell your healthcare provider when your symptoms started and whether they are different from others you’ve had before. Remind your provider of any devices you use and medications you take.

Contact your health care provider if you have any symptoms, and they may have you stop using your device or taking your medication to see if the symptoms go away. They may recommend another device or medication to treat the symptoms. If your symptoms are severe, you may need to visit a hospital. Never stop using a device or taking a medication on your own; always talk to your healthcare provider first.

It’s important to report any adverse reactions (also known as side effects) to all health products – including prescription and non-prescription medications, natural health products, and vaccines. Adverse reactions reports help identify problems so they can be addressed.

Report any incidents to your healthcare provider and to Health Canada by using form 317 found on the Health Canada website or by calling 1-800-267-9675. Any incidents related to medical devices should also be reported to the device’s manufacturer.

Source – www.newscanada.com

 


 

Help Erie Media stay online with a voluntary subscription


Subscription Options